Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 157, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2003, 8:13 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 8:13 PM MDT (02:13 UTC)
- Expired
- Aug 2, 2003, 9:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2814 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS55 KBOU 030213 SVRBOU COC039-030300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 815 PM MDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 900 PM MDT * AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL ELBERT COUNTY...OR ABOUT 34 MILES NORTHWEST OF LIMON...MOVING EAST AT 10 MPH. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3956 10440 3943 10440 3940 10401 3956 10404 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 3:10 PM MDT, 5 hours 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT SAT AUG 2 2003 SHORT TERM DISCUSSION: THIS AFTN APPRS TO BE A CASE OF NE CO LYING ON THE WRONG SIDE OF THE THERMAL RIDGE ALOFT. ALL LTNG STRIKES UP TO THIS POINT IN THE AFTN HAVE OCCURRED ON THE WRN SIDE OF THE NEG TILTED 600 MB THERMAL RIDGE DEPICTED BY THE MESO-ETA. WITH WINDS ALOFT OUT OF THE NW...THERE MUST BE JUST ENOUGH WARM ADVECTION ALOFT TO KEEP A MID-LVL CAP IN PLACE. MTN AREAS HAVE SEEN A FEW WEAK SHOWERS THIS AFTN...AND ONE CELL IS CURRENTLY ON THE CO/WY BORDER BETWEEN KCYS AND FORT COLLINS. SATELLITE PICTURES DO NOT SHOW ANY SHORT WAVE DROPPING DOWN THE BACKSIDE OF THE RIDGE...SO I DONT EXPECT ANYTHING MORE THAN ISOLD COVERAGE THIS EVENING. FOR THE MOST PART THE PLAINS WL REMAIN TOO CAPPED TO SUSTAIN ANY CONVECTION. FOR TMRW...THE UPR RIDGE REMAINS OVR THE REGION...BUT MSTR FROM THIS AFTNS SHOWERS OVR ERN OREGON AND ID SHOULD COME BACK OVER CO AS IT REMAINS ENTRAINED IN THE NWLY FLOW ALOFT. LOW LVL MSTR FIELDS FROM THE ETA ALSO SHOW INCRSG MSTR FM THE SE...LEFT OVR FM LAST NITES MCS OVR THE SRN PLAINS. SYNOPTIC PATTERN WL BE SIMILAR TO THE PAST FEW DAYS...SO IDEA OF AFTN SHOWERS DVLPG OVR MTNS AND THEN SPREADING TO THE PLAINS LOOKS VALID AGAIN. WITH MSTR PRESENT AT BOTH LOW AND MID LVLS...THE CHANCE FOR LCLY HVY RAINS COULD RETURN. WL NEED TO WAIT TIL TMRW MRNG TO ASSESS HOW SLOW MOVING THE THUNDERSTORMS WL BE. KDRBY LONG TERM DISCUSSION: MODELS CONTINUE TO SHOW MID AND HIGH LEVEL MOISTURE ROTATING OVER THE RIDGE SUNDAY NIGHT. SHOULD BE A CLOUDY ENVIRONMENT WITHOUT A LOT OF SHEAR...DEEP STORMS BUT NOT A LOT OF CAPE...SO HEAVY RAIN IS PROBABLY THE MAIN THREAT. MARGINAL ENOUGH TO NOT GO CRAZY WITH RAIN FORECAST AT THIS POINT. MON LOOKS LIKE A BIT OF A DOWN DAY AS THERE IS DRYING BEHIND THE SHORT WAVE AND WARMING ALOFT STARTING TO COME IN FROM THE WEST. LESS CLOUD COVER SHOULD ALLOW TEMPERATURES TO REBOUND FROM THE MORNING COOLING AND GENERATE LATE DAY CONVECTION. FOR TUE THROUGH SAT...A GENERALLY WARM DRY PERIOD AS THE RIDGE CENTER WILL BE NEAR US. AT MIDWEEK WARM TEMPERATURES ALOFT SHOULD NEARLY QUELL THE CONVECTION...THOUGH THERE WILL LIKELY BE A GRADUAL INCREASE IN MOISTURE AGAIN. OPERATIONAL MRF HAS BEEN CONSISTENTLY LOWERING HEIGHTS ON THE WEST SIDE OF THE RIDGE MORE THAN ITS ENSEMBLE AND OTHER MODELS...SO I WILL DELAY THE TREND TOWARD LESS HEAT AND MORE MOISTURE AT THE END OF THE WEEK. GIMMESTAD .DEN...NONE.
Hazardous weather outlook, Aug 2, 11:15 AM MDT, 8 hours 58 minutes before
COZ030>051-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SAT AUG 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1 PM AND THEN SPREAD SOUTHEASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE HIGHEST THREAT OF SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. THE AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING AN INCH OF RAIN IN 20 TO 30 MINUTES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ABUNDANT MOISTURE WILL LINGER OVER THE AREA SUNDAY AND THERE WILL BE A GOOD CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS...PARTICULARLY OVER THE HIGH COUNTRY. AS AN UPPER HIGH PRESSURE RIDGE APPROACHES OUR VICINITY...THE FLOW ALOFT WILL WEAKEN AND THE STORMS WHICH DEVELOP SUNDAY WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAIN. FLOODING MAY BE A CONCERN IF THE STORMS MOVE ACROSS THE BURN AREAS. WIND SHEAR...HOWEVER...WILL BE LESS THAN SATURDAY AND THERE WILL BE LESS OF A THREAT OF SEVERE WEATHER. MONDAY AND BEYOND...THE ATMOSPHERE WILL BEGIN TO DRY OUT SOMEWHAT AS HIGH PRESSURE MOVES DIRECTLY OVER COLORADO. HOWEVER...THE FLOW ALOFT WILL BE VERY WEAK AND SOME MOISTURE WILL BE TRAPPED UNDER THE HIGH PRESSURE RIDGE. THUS...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY WITH TEMPERATURES NEAR SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON THE PLAINS AFTER 3 PM. DANKERS/GIMMESTAD
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.